Nevada, 2025

Debris Flow and Dust Storm in Nevada, July 30, 2025

July 30, 2025 · NWS REV · 4 events in 2 counties and zones

An upper level wave moving through N CA/NV provided plentiful forcing for storms to develop on July 30. In fact, showers lingered overnight the night before across portions of the Sierra and NE CA.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

An upper level wave moving through N CA/NV provided plentiful forcing for storms to develop on July 30. In fact, showers lingered overnight the night before across portions of the Sierra and NE CA. These storms produced robust outflows with multiple areas of blowing dust and one true haboob/dust storm. We also had flooding that closed a roadway that afternoon/evening along US-395 near the Red Rock area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 30, 10:57 AM PST, 3 hours 3 minutes earlier. Its key messages:

  • * Scattered showers and thunderstorms resume this afternoon. Storms could yield heavy rain, gusty outflow winds, small hail, and frequent lightning. Some storms could be strong to severe. * Thunderstorm chances decrease tomorrow with isolated storms north of I-80 Thursday, then near the OR border on Friday. * A drying trend returns this weekend with an increase in afternoon winds on Sunday. Enhanced fire weather concerns possible.
Area forecast discussion, Jul 30, 10:57 AM PST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1157 AM PDT Wed Jul 30 2025

.KEY MESSAGES...

* Scattered showers and thunderstorms resume this afternoon. Storms
  could yield heavy rain, gusty outflow winds, small hail, and
  frequent lightning. Some storms could be strong to severe.

* Thunderstorm chances decrease tomorrow with isolated storms
  north of I-80 Thursday, then near the OR border on Friday.

* A drying trend returns this weekend with an increase in afternoon
  winds on Sunday. Enhanced fire weather concerns possible.

&&

.DISCUSSION...

Our active thunderstorm pattern continues this afternoon as a
negatively tilted shortwave trough swings across NE.CA and NW.NV
today. This trough will add additional upper level forcing,
instability, and shear to all storms which may result in a few cells
becoming strong to severe across portions of NE CA and NW NV. While
a bulk of the thunderstorm development is expected around the 2-8pm
timeframe, a few of storms could linger through about 10pm across
far northern Washoe County this evening.

The main hazards with any storm will be hail up to 1 inch, frequent
lightning, heavy rain, and gusty/erratic winds of 40-50+ mph.
While storm motions will be faster today, localized areas of heavy
rainfall could lead to localized flash flooding, particularly on
area burn scars. South to north moving storms may also result in
areas of blowing dust which could track along sections of I-80
mainly east of Fernley where outflows could loft dust off the
Carson Sink.

Thunderstorm chances will begin to wane by Thursday as drier
southwest flow filters into the region. Any lingering shower and
storm chances will largely remain north of I-80 on Thursday with
just a 10-15% chance remaining across the Surprise Valley and far
northern Washoe County on Friday.

A dry southwest flow will become more widespread by Sunday as
another shortwave trough tracks across N.CA and NW.NV. This will begin
to increase winds Sunday which could result in enhanced fire weather
concerns Sunday afternoon due to dry and gusty conditions. Otherwise
we will continue to see temperatures 4-8 degrees below season
averages into early next week before returning to near early
August normals by the middle of next week. Fuentes

&&

.AVIATION...

* An active day of showers and thunderstorms is expected this
  afternoon and evening for Sierra and W.NV terminals (35-40%
  chance). Expect TSRA to develop late morning/early afternoon with
  the peak of the T-storm activity expected between 2-8pm today.

* Expect periods of MVFR/IFR conditions due to thunderstorms. Small
  hail, frequent lightning, heavy rain and gusty and erratic winds
  up to 40-45 kts are possible with any of these storms. Localized
  LLWS is also possible due to gusty and erratic storm outflow winds.

* Storms move north of most terminals by 03Z with chances dropping
  below 20% after 06Z this evening. Low storm chances between 10-20%
  return on Thursday afternoon with similar hazards. Fuentes

&&

.FIRE WEATHER...

* The best potential for thunderstorms this week is expected this
  afternoon and evening across the E.Sierra and W.Nevada due to an
  incoming negatively tilted trough approaching the region.

* While these storms will be moving a little faster than yesterday,
  deeper column moisture (PWATs ~ 0.75") should keep storms more so
  on the wet side with the main impacts expected to be hail, gusty
  outflow winds of 40-50 mph, and frequent lightning. While these
  storms are predominately wet, any storm is capable of new fire
  ignitions in any receptive fuels.

* Thunderstorm activity will begin to wane on Thursday with the best
  chances for isolated-scattered storms remaining roughly north of
  Susanville-Pyramid Lake on Thursday, then closer to the Oregon
  border on Friday.

* A drier southwest flow will then become established for the
  weekend with increasing westerly winds expected by Sunday which
  could result in enhanced fire weather concerns to due to the
  combination of low humidity and gusty winds. Fuentes

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.

&&

In the hours before

Special weather statement, Jul 30, 11:16 AM PST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Reno NV
1216 PM PDT Wed Jul 30 2025

CAZ073-301945-
Mono CA-
1216 PM PDT Wed Jul 30 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MONO COUNTY THROUGH 1245
PM PDT...

At 1216 PM PDT, Doppler radar was tracking a strong thunderstorm over
Conway Summit, or 10 miles east of Twin Lakes, moving west at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Conway Summit and Junction U.S 395 And CA 270 (Bodie Rd).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3812 11906 3805 11914 3810 11932 3822 11919
TIME...MOT...LOC 1916Z 102DEG 7KT 3811 11916

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GG

The radar

The Reno radar (KRGX), 52 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

2 dust storm, 1 thunderstorm wind, 1 debris flow. Local standard time, as filed.

Dust Storm, Western Nevada Basin and Range

When
July 30, 2:00 PM PST to 3:30 PM PST
Where
Western Nevada Basin and Range forecast zone
Reported by
Mesonet
Coordinates
39.927, -118.898 (the zone’s center; the record gives no point)

Blowing dust was observed, resulting from thunderstorm outflows, from both the NDOT Camera along US-95 at Luning and the Pilot Peak Alert Camera which points to US-95 just south of Mina. Reports from a spotter in Hawthorne confirmed the dust, but also mentioned visibility around 1-3 miles in that area, not meeting Dust Storm Warning Criteria.

Thunderstorm Wind, Washoe

When
July 30, 3:37 PM PST
Where
Washoe County, (Rno)cannon Arpt Ren
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
39.500, -119.770

Recorded at Reno International Airport.

Dust Storm, Western Nevada Basin and Range

When
July 30, 5:00 PM PST to 7:00 PM PST
Where
Western Nevada Basin and Range forecast zone
Reported by
Mesonet
Coordinates
39.927, -118.898 (the zone’s center; the record gives no point)

A wall of dust was seen over Interstate 80 north of Lovelock to Cosgrave NV based on visual observation from the NV Seismo Lab Star Peak camera.

Debris Flow, Washoe

When
July 30, 7:45 PM PST to 10:45 PM PST
Where
Washoe County, 1.77 mi WNW of Boardertown to 2.27 mi WSW of Boardertown
Cause
Heavy Rain
Property damage
$20,000
Reported by
Public
Coordinates
39.681, -120.000

Public reported a mudslide and rockslide due to heavy rain with vehicles stuck in the mud. Radar estimates 1-2 inches of rainfall for the event.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2025Every state in 2025This day in weather historyWarnings in Nevada, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269152, 1270569, 1269137, 1270620.